Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Topeka, KS

June 7, 2008Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 7, 2008, 5:16 PM CDT for Republic County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2008, 5:16 PM CDT (22:16 UTC)
Expired
Jun 7, 2008, 9:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Republic County, KS

The radar

The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 072222
FFWTOP
KSC157-080215-
/O.NEW.KTOP.FF.W.0016.080607T2216Z-080608T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SAT JUN 7 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
  DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN   
  ACROSS NORTHWEST REPUBLIC COUNTY. THUNDERSTORMS WILL CONTINUE TO   
  DEVELOP AND MOVE NORTHEAST ALONG THE LINE AND MAY PRODUCE AN       
  ADDITIONAL ONE TO TWO INCHES OF RAINFALL THROUGH 700 PM CDT.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND...
  REPUBLIC...
  SCANDIA...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 4000 9744 3969 9793 4000 9793
TIME...MOT...LOC 2216Z 180DEG 0KT 3970 9796

$$

GARGAN
1 follow-up statement
000 
WGUS73 KTOP 080212
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT SAT JUN 7 2008

KSC157-080220-
/O.EXP.KTOP.FF.W.0016.000000T0000Z-080608T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-
910 PM CDT SAT JUN 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT FOR NORTHWESTERN
REPUBLIC COUNTY...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THREAT FOR HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH 
FLOODING FROM EARLIER HEAVY RAINS WILL CONTINUE TO DECREASE. 
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

THE SEVERE THUNDERSTORM COMPLEX ACROSS JEWEL AND SMITH COUNTIES 
SHOULD REMAIN WEST AND NORTH OF REPUBLIC COUNTY. ANY RAINFALL THIS 
EVENING SHOULD BE LIGHT.

LAT...LON 4000 9744 3969 9793 4000 9793
TIME...MOT...LOC 0210Z 180DEG 0KT 3970 9796

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:45 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 7, 3:45 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT JUN 7 2008

.DISCUSSION...
STRONG UPPER JET PERSISTS OVER MUCH OF THE CONUS TODAY WITH
SHORTWAVES OF NOTE IN THE ONTARIO AND GREAT BASIN AREAS. DEEP LOW
LEVEL MOISTURE IS EVIDENT ON SOUNDINGS AND AFTERNOON VISIBLE
SATELLITE IMAGERY DESPITE 20-25KT SOUTHERLY SURFACE WINDS BEING
COMMONPLACE. WEAK COLD FRONT FROM THE NORTHEASTERN WAVE WAS DRAPED
FROM WEST CENTRAL KANSAS TO NORTHERN IOWA. MORE WESTERLY FLOW ALONG
THE BOUNDARY HAS ALLOWED FOR A DECENT MOISTURE GRADIENT TO SET UP
FROM NEAR KGCK TO KOLU EARLY THIS AFTERNOON WITH AN ENHANCED LINE OF
CUMULUS HERE.

MAY SEE A FEW STORMS DEVELOP ALONG THE BOUNDARY AND MOVE ENE INTO
THE NORTHERN AND WESTERN COUNTIES THIS EVENING...BUT GREATER
COVERAGE IS EXPECTED TO THE NORTH. WEAK FLOW NEAR THE BOUNDARY MAY
ALLOW AN OUTFLOW BOUNDARY TO SINK SOUTH AND ALLOW MORE STORMS TO
DEVELOP IN NORTHERN AREAS. STRONG INSTABILITY BUT LIMITED DEEP SHEAR
AND HIGH FREEZING LEVELS WILL BRING SOME CONCERN FOR SEVERE WEATHER.
ANOTHER 50-60KT JET WILL DEVELOP THIS EVENING AND KEEP THE BOUNDARY
LAYER WARM AND MIXED. KEPT GOING LOWS VERY NEAR PREVIOUS VALUES.
WIND SPEEDS HAVE OCCASIONALLY BREACHED 25KT AND SIMILAR SPEEDS ARE
LIKELY TONIGHT AND INTO EARLY SUNDAY AHEAD OF THE BOUNDARY/EFFECTIVE
FRONT. THIS FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THROUGH SUNDAY
AS THE WESTERN WAVE APPROACHES. TEMPS DON/T LOOK QUITE AS WARM AS
WITH INCREASING DEPTHS OF MOISTURE...BUT INSTABILITY WILL STILL BE
DECENT FOR THUNDERSTORM CHANCES ALONG THE BOUNDARY. MID LEVEL TEMPS
SHOULD KEEP CAPPING IN CHECK DESPITE THE COOLER TEMPS. SHEAR
INCREASES HOWEVER FOR SEVERE CONCERNS TO REMAIN. -65

SUNDAY NIGHT INTO MONDAY...THE FRONT WILL MOVE THROUGH THE FORECAST
AREA WITH A SOUTHWESTERLY LOW LEVEL JET CONTINUING TO ADVECT
MOISTURE INTO EASTERN KS. MODEL PROGS SHOW PWS AROUND 2 INCHES ALONG
THE FRONT. THERE IS SOME CONCERN WITH MID LEVEL FLOW BECOMING
WESTERLY AND THE FRONT SLOWING...THAT CONVECTION COULD TRAIN OVER
THE AREA. ALL THE MODELS ARE SHOWING 1.5 TO 2 INCHES OF QPF OVER
EAST CENTRAL KS WITH HPC THINKING SOME 3+ INCH TOTALS POSSIBLE BY
12Z MONDAY. MODELS HAVE TRENDED SLIGHTLY MORE PROGRESSIVE WITH THE
SFC FRONT...BUT HAVE GENERALLY SHOWN GOOD CONTINUITY WITH THE SYSTEM
FOR THE PAST COUPLE DAYS...SO HAVE INCREASED POPS INTO THE
CATEGORICAL RANGE. FLASH FLOOD GUIDANCE REMAINS LOW WITH VALUES
AROUND 1.5 INCHES IN ONE HOUR. WITH THIS IN MIND WILL ISSUE A FLASH
FLOOD WATCH. INCLUDED ALL BUT THE NORTHWESTERN MOST COUNTIES IN THE
WATCH SINCE IT IS FOR THE THIRD PERIOD AND THE FRONT MAY TREND
SLIGHTLY SLOWER... BUT THINK THE GREATEST FLOODING POTENTIAL WILL BE
ALONG AND SOUTH OF I-70.

PRECIP IS EXPECTED TO COME TO AN END DURING THE DAY MONDAY AS THE
LOW LEVEL JET WEAKENS AND THE FRONT SLOWLY PUSHES SOUTH. WITH CLOUDS
AND LIGHT NORTHERLY WINDS...HAVE LOWERED HIGHS A LITTLE FOR MONDAY.
AM NOT TO EXCITED ABOUT PRECIP CHANCES MONDAY NIGHT OR TUESDAY WITH
LITTLE IN THE WAY OF LARGE SCALE FORCING. HOWEVER THERE CONTINUES TO
BE SOME INDICATION OF RETURN FLOW SETTING UP DURING THE PERIOD...SO
CAN NOT RULE OUT THE POSSIBILITY FOR SOME ELEVATED CONVECTION AND
MAINTAINED THE SLIGHT CHANCE POPS THROUGH TUESDAY.

THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THAT ANOTHER FRONTAL
SYSTEM WILL MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT AS AN
UPPER LOW PRESSURE SYSTEM MOVES FROM THE NORTHERN ROCKIES INTO
SOUTHERN CANADA. THOUGH THERE IS A SLIGHTLY SLOWER TREND WITH THE
WINDSHIFT ITSELF...HE GFS CONTINUES TO BE PROGRESSIVE WITH THE
SYSTEM BRINGING DRY AIR INTO THE FORECAST AREA ON FRIDAY. HAVE
CONTINUED POPS FOR WEDNESDAY THROUGH SATURDAY SHOWING THE BETTER
CHANCES TO BE THURSDAY AND THURSDAY NIGHT. IF THE MODELS CONTINUE TO
TREND PROGRESSIVE WITH THE FRONTAL SYSTEM POPS MAY NEED TO BE
LOWERED OR REMOVED FOR FRIDAY AND/OR SATURDAY. -WOLTERS

&&

.AVIATION...
BELIEVE LOW CLOUDS WILL REMAIN MORE SCATTERED THAN BROKEN THROUGH
THIS TAF PERIOD...WITH ONLY MVFR LEVELS EXPECTED AT THAT. WINDS WILL
CONTINUE TO BE RATHER STRONG THROUGH THE PERIOD...WITH SOME EVENING
CALMING EXPECTED. CONVECTION IS NOT EXPECTED AT THE TERMINALS AT
THIS TIME.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036.

FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY.
KSZ026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 7, 2:05 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT SAT JUN 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
205 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY AFFECT LOCATIONS NORTHEAST OF A LINE FROM
MINNEAPOLIS TO MARYSVILLE THIS AFTERNOON...AND NORTHEAST OF A LINE
FROM ABILENE TO HOLTON TONIGHT. A FEW OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BETTER CHANCE FOR THUNDERSTORMS WILL ARRIVE ACROSS THE AREA BY
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT AS A COLD FRONT
MOVES THROUGH THE AREA. SOME OF THE THUNDERSTORMS SUNDAY
AFTERNOON AND NIGHT COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO
THE SIZE OF QUARTERS. HOWEVER...THERE IS ALSO THE POTENTIAL FOR
THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WHICH COULD PRODUCE
FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY AS WELL
AS WEDNESDAY THROUGH THURSDAY.

THE BIG BLUE RIVER NEAR BLUE RAPIDS IS EXPECTED TO REMAIN IN FLOOD
STAGE UNTIL MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS.

In the hours before

Special weather statement, Jun 7, 4:17 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SAT JUN 7 2008

KSZ008-072130-
REPUBLIC-
417 PM CDT SAT JUN 7 2008

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL REPUBLIC
COUNTY.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 7, 4:40 PM CDT, 36 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SAT JUN 7 2008

KSZ008-072215-
REPUBLIC-
440 PM CDT SAT JUN 7 2008

THROUGH 515 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT
30 MPH ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORM ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL AND OUTFLOW WINDS OF 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE COURTLAND...SCANDIA...REPUBLIC...MUNDEN
AND BELLEVILLE.

A TORNADO WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:02 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 12 more35 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.